# SDR 2005FA0000425

- Difficulty date: February 14, 2005
- Submitted: March 25, 2005
- Operation: General aviation
- Aircraft: N4238F
- Make and model: Piper PA-28-151
- Aircraft serial: 287715010
- Engine: Lyc O320D3G
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Piston Ring
- Part number: SL3601SC
- Condition: Failed
- Location: Engine
- Stage of operation: IN
- How discovered: 9
- Nature of condition: W
- Precautionary procedure: K

## Discrepancy

OUT OF CONCERN FROM HAVING 2 PREVIOUS OIL RING FAILURES THAT COULD HAVE BROUGHT ME DOWN.  PULLED CYLINDER NR 1 AND NR 2 TO REPLACE RING WITH SAME PRODUCTION DATE AS ONE THAT FAILED.  PULLING AND INSPECTING NR 1, FOUND THE RING GAP TO BE EXCESSIVE, MFG CALLS FOR .0015 TO .0030. , SEEMS LIKE A LOT OF WEAR IN TOO SHORT OF PERIOD.  HAD RINGS FROM CYLINDERS NR 1, 2, 4 SENT TO REPAIR STATION TO CHECK FOR HARDNESS OF RINGS.  RING NR 1 CYLINDER WAS 1.5 ON C SCALE ROCKWELL MACHINE, NR2 WAS A 2.0 ON SAME SCALE.  CYL NR 4 (RING IN 3 PIECES) LARGE PART OF RING WAS BETWEEN 1.5 AND 2,  2ND PIECE WAS A 5.5, 3RD PIECE WAS 3.5.  MAN DATE 10-1-2002.  SENT MFG BAD RINGS, SENT NEW RINGS AND OLD RINGS BACK WITH COMMENT. (K)
